Isometric immersions and compensated compactness

Author: 

Chen, G
Slemrod, M
Wang, D

Publication Date: 

1 January 2010

Journal: 

Communications in Mathematical Physics

Last Updated: 

2019-08-16T07:30:23.6+01:00

Issue: 

2

Volume: 

294

DOI: 

10.1007/s00220-009-0955-5

page: 

411-437

abstract: 

A fundamental problem in differential geometry is to characterize intrinsic metrics on a two-dimensional Riemannian manifold M2 which can be realized as isometric immersions into ℝ3. This problem can be formulated as initial and/or boundary value problems for a system of nonlinear partial differential equations of mixed elliptic-hyperbolic type whose mathematical theory is largely incomplete. In this paper, we develop a general approach, which combines a fluid dynamic formulation of balance laws for the Gauss-Codazzi system with a compensated compactness framework, to deal with the initial and/or boundary value problems for isometric immersions in ℝ3. The compensated compactness framework formed here is a natural formulation to ensure the weak continuity of the Gauss-Codazzi system for approximate solutions, which yields the isometric realization of two-dimensional surfaces in ℝ3. As a first application of this approach, we study the isometric immersion problem for two-dimensional Riemannian manifolds with strictly negative Gauss curvature. We prove that there exists a C1, 1 isometric immersion of the two-dimensional manifold in ℝ3 satisfying our prescribed initial conditions. To achieve this, we introduce a vanishing viscosity method depending on the features of initial value problems for isometric immersions and present a technique to make the a priori estimates including the L∞ control and H-1-compactness for the viscous approximate solutions. This yields the weak convergence of the vanishing viscosity approximate solutions and the weak continuity of the Gauss-Codazzi system for the approximate solutions, hence the existence of an isometric immersion of the manifold into ℝ3 satisfying our initial conditions. The theory is applied to a specific example of the metric associated with the catenoid. © 2009 Springer-Verlag.

Symplectic id: 

203526

Submitted to ORA: 

Not Submitted

Publication Type: 

Journal Article